• Quote of the Day
    "In the end, only three things matter: how much you loved, how gently you lived,
    and how gracefully you let go of things not meant for you."
    The Buddha, posted by David Baxter

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,310
Points
113
Most Americans Don't Understand Acetaminophen Dangers

Too much of the painkiller in Tylenol, other meds, can cause liver failure, experts say

FRIDAY, Feb. 23, 2007 (HealthDay News) -- Most Americans are not aware of the dangers associated with the popular prescription and over-the-counter pain reliever acetaminophen, U.S. researchers report.

Acetaminophen is found in Tylenol, many combination pain and cold medications, and a number of prescription drugs, including Vicodin, Darvocet, Tylox, Percocet and Lorcet.

Excessive use of acetaminophen, whether it be a large single dose or long-term overuse, can lead to severe liver damage that may require a liver transplant or cause death. In fact, acetaminophen overdose is now the most common cause of acute liver failure in the United States.

This study, which appears in the January/February issue of the Journal of the American Pharmacists Association, surveyed 104 patients who were visiting a general internal medicine clinic at the University of Michigan Health System.

While a large percentage of the respondents reported using acetaminophen in the past six months, almost none could identify the maximum dose of either regular or extra-strength preparations of the drug.

More than 60 percent of the patients stated that they had never received or weren't sure they had received information about the possible dangers of high doses of acetaminophen.

Over half of the respondents were unsure what problems might arise as a result of acetaminophen overdosing, and just 43 percent correctly responded that liver damage could be a consequence of acetaminophen overdosing.

The survey respondents also had trouble identifying which medications contain acetaminophen.

According to the study's co-author Janice Stumpf, a clinical associate professor in the College of Pharmacy at the University of Michigan, these findings emphasize the need for better patient education.

"The community pharmacist is in an ideal position to provide education on the safe use of acetaminophen whenever an acetaminophen-containing prescription product is dispensed," she said in a prepared statement.

It is important to read non-prescription drug labels carefully and be aware of the potential hazards of overdosing on a medication. Patients should be aware of which medications contain acetaminophen and avoid taking multiple acetaminophen-containing products together.

More information
The American Academy of Family Physicians has more about chronic pain medicines.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,965
Points
36
I believe the issue of overdosing on Tylenol (acetomenophen) and all related brand names of the same compound came about in the early days following the introduction of Tylenol to physicians by J&J.

Studies showed that Tylenol provided the same pain relief as aspirin, but without the gastro-intestinal side effects of aspirin. A false sense of security was produced when Tylenol became an over the counter medication and people often ignored reading the label which clearly indicates the maximum daily dosage, usually considered to be 4000 mg or 4 grams a day.

Extra strength Tylenol (500 mg tablets) would be 8 tablets per day maximum taken 1 to 2 tablets every 4 hours.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,310
Points
113
One of the problems with drug labeling in general and OTC drug labeling in particular is that the print is so small anyone over the age of about 45 probably can't read it.
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,474
Points
36
David you make an excellent point. I know my parents often ask me to read the bottles for them as they have trouble reading the small print sometimes even with their glasses on.
 

SoSo

Member
Joined
Aug 20, 2006
Messages
410
Points
16
I am on 1/2 to 4 perocets per day, for the past 7+years and do worry as I know they can cause problems. I have begged to be put on the only natural thing I know that helps with pain but was refused. What is a person to do that lives in extreme pain 24-7? I can't smoke 'pot' like some as I tried once and got very sick so thought I could try it in pill form but was told no. I have tried meditation, didn't help. Tried mild forms of muscle stretching but the muscles are weak, don't work very well anymore. What can a person do that really and I mean honestly needs relief from pain? The docs have seen the CT scans, the MRI's, bone density etc. so know that there is an actual medical condition, it is not something 'in my head' and I really would appreciate it if anyone knows what will help acute, chronic pain as I really don't like taking percacets at all. As long as I do nothing, just lay or sit, then I can manage with 1/2 tab. at bedtime, only get 3-4 hours a day of sleep so have to try to get the pain under control to get those few hours. So, if anyone knows of any natural herbs, etc or things I can do I am willing to try anything to get off these meds.
Thanks,
feisty4me
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,310
Points
113
the maximum daily dosage, usually considered to be 4000 mg or 4 grams a day. Extra strength Tylenol (500 mg tablets) would be 8 tablets per day maximum taken 1 to 2 tablets every 4 hours.

I am on 1/2 to 4 perocets per day, for the past 7+years

Feisty, percocet tables contain 500 mg of acetaminophen, so from that standpoint they are the same as extra-strength Tylenol, and as Steve noted you can take 8 of those without exceeding the maximum dose of acetaminophen.

Of course, percocet also contains an opiate (codeine), so you need also to be alert to not exceeding the prescribed dose of that as well. But it appears that the doctor who prescribed this medication for you is being careful to prescribe it within recommended limits.

You may also find more information at the Fibromyalgia Friends and Family Forum - a forum/support group for people and their families diagnosed with fibromyalgia, chronic fatigue syndrome (CFS), spinal injuries, or chronic pain.
 

SoSo

Member
Joined
Aug 20, 2006
Messages
410
Points
16
Thank you for the info and link, will look into it, need all the info I can get on this long journey.
Feisty
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
Fiesty, does warmth help any with your pain? If it does, one thing you can do is to fill a tube sock with rice (not instant rice - real rice) and seal the end, either by knotting it, sewing it, or with a wide rubber band. Heat the rice sock in the microwave for two minutes. The rice holds heat well, and the sock will drape over your shoulder, around your neck, or just about anyplace else you want to put it.

We use rice socks for patients in the hospital. Most say they get a great deal of relief from them. :)
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,474
Points
36
Isn't that almost the same idea as the "Magic Bag" that came out some years back? I know that my Mom use to have one and she loved it.
 

SoSo

Member
Joined
Aug 20, 2006
Messages
410
Points
16
Oh, ThatLady, thank you for the info, will give the rice a try, have plenty of that in the house. Also, the socks should fit nicely around the back of the neck area where the spurs, etc are, the pain there never goes away even with meds so this may be the thing to try, also would enjoy the heat, Cdn. winters, brrrrrr, have to love them. Off to fill a sock.
Thanks again,
feisty4me
 

Latest posts


Top Bottom